| Model Number |
101036453 |
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
02/16/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Customer service sent the customer a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on (b)(6) 2020, the customer indicated that she developed mastitis on (b)(6) 2020 while exclusively pumping with her medela breast pump and had to have 8 ounces of milk drained via aspirator from her left breast.She additionally indicated that although she has been using the replacement pump and it is a "great product," she was still having to hand express after pumping to empty the specific pocket, but will be seeing a breast specialist during the week.The customer was offered and accepted contact by a medela clinician.The customer was contacted by a medela clinician to get additional information, with no response as of the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that her pump in style breast pump had low suction, even on the highest vacuum setting.She additionally alleged that she had seen a doctor and was prescribed an antibiotic.
Additional Manufacturer Narrative
In follow up with a medela clinician on 04/06/2020, the customer advised that on (b)(6) 2020 she had a second needle aspiration of her breast, but they did not get much fluid out.She indicated that they would assess her again in another two weeks, but they felt her issue was resolved.She additionally indicated she no longer had any symptoms of mastitis or clogged ducts since she had been using her replacement pump and combining it with hand expression.The device was evaluated on 04/24/2020 with the customer's parts as received and it failed vacuum testing.The vacuum test was then conducted using a lab kit with the customer's pump and it passed.Refer to attached product evaluation and pictures.When a pump fails with the customer kit, but not the lab kit, any issue is typically attributable to the kit, not the pump.In this case, it was noted in the evaluation that the customer's valves had residue on them and the customer's membranes were not laying flat.Any foreign contaminants that hinder the device's ability to form an adequate vacuum seal could potentially result in lower suction.It is very difficult to determine exactly how much contamination under normal use is needed for pump vacuum to suffer, but it is a known failure mode causing low suction.The pump in style instructions for use details cleaning procedure for the parts and accessories.It is also a common troubleshooting item to check.